GHB Overdose

Accidental overdoses on Gamma-hydroxybutyrate, or GHB, are common. Symptoms of a GHB overdose can includevomiting, sweating, slowed breathing and a sudden loss of consciousness. A GHB overdose is a medical emergencyrequiring immediate medical attention.
Topics On this page
| | 20 sources

If you believe someone has overdosed on GHB, call 911 immediately. If the person is unconscious, turn them on their side and stay with them until help arrives.

It’s easy to overdose on GHB. The difference between a mellow high and GHB coma is sometimes as little as a few drops of the potent drug.

Overdosing on GHB is so common, in fact, that people who use the drug recreationally sometimes write “GHB” or “G” on their hand or wrist with a marker as a precaution in case they lose consciousness.

A survey of 76 Australians who used GHB recreationally found that more than half had overdosed on the drug, according to a report in the February 2003 issue of the journal Addiction.

Overdose was more common among those who used the drug more frequently and for longer periods of time, but GHB poisoning can happen to anyone. A GHB overdose can occur the first time a person uses the drug or in someone with a long-standing GHB addiction.

GHB Overdose Symptoms

GHB is a strong central nervous system depressant that’s abused for its alcohol-like effects, but reactions to GHB can be unpredictable. Large doses of GHB can lead to respiratory depression, loss of consciousness, vomiting and death.

Symptoms of a GHB overdose include:

GHB poisoning can develop rapidly. People can pass out within minutes of taking GHB, and there are often no warning signs.

Unconsciousness or a drop in the level of consciousness were the most common initial overdose symptoms in an examination of more than 1,000 GHB and GBL overdoses in Norway, according to a 2017 report in the Scandinavian Journal of Trauma, Resuscitation and Emergency Medicine.

GBL, a chemical cousin that converts to GHB in the body, has the same effects. GBL, gamma-butyrolactone, has been nicknamed “coma in a bottle.”

One in 5 people who’ve used GHB report passing out from drug, according to the Global Drug Survey, the world’s largest online survey of legal and illicit drug use.

How Much GHB Is Too Much?

Because GHB comes in a liquid form with variable amounts of the drug, safe dosing is extremely difficult.

Low doses of GHB — in the range of 1 to 2 grams — can trigger a high similar to an alcohol buzz, characterized by increased libido, lowered inhibitions, talkativeness and a mild euphoria. At slightly higher doses, the effects of GHB can make a person appear drunk, with slurred speech, a staggering gait and worse.

1–2 gramsEuphoria, lowered inhibitions, increased libido
Dosing Dangers: Increasing Effects of GHB
Dose Typical Reaction
1 gram or less Relaxation similar to an alcohol buzz
2–4 grams Slurred speech and difficulty moving
4 grams or more Agitation, confusion, combativeness, loss of coordination, trouble breathing, vomiting, loss of consciousness, death

Source: National Drug Intelligence Center

Recreational doses of GHB typically range from 1 to 5 grams of the drug dissolved in enough liquid to fill a soda bottle cap. But unless a person prepared the drug themselves, they are unlikely to know exactly how much GHB they are consuming.

GHB also impairs memory, so an individual may easily forget how much they’ve used and accidentally take too much.

Mixing GHB and Alcohol

Mixing GHB with alcohol and other drugs is extremely dangerous and increases the risk of overdose.

GHB has strong sedative effects that are amplified when combined with other central nervous system depressants, such as alcohol, opioid painkillers, benzodiazepines, or Ketamine. These combined effects may slow or stop a person’s breathing or cause them to lapse into a coma.

In 2015, journalist Catherine Townsend wrote about her scary experience of chasing a beer with a capful of GHB at a New Year’s Eve party years earlier when she was just 14.

For weeks, Townsend had been using GHB and marveled at the drug’s seemingly magical effects. She could party all night, let her guard down romantically and function with just four hours of sleep. But all that changed when she decided to take an extra capful of the drug and drink a beer.

“Four hours later, I woke up in a puddle of my own vomit, and my concerned friends standing over me trying to find a heartbeat,” wrote Townsend, who vowed to never touch the drug again.

Jarhett Wagner was not as lucky.

In 2004, the 21-year-old Florida man passed out at a party after drinking and using GHB with a group of friends and his brother. According to a tribute on Project GHB, a nonprofit drug awareness group, Wagner’s friends tossed him and his brother on a bed to “sleep it off” — but Wagner never woke up.

His brother found him dead beside him the next day.

Overdose Treatment

A person exhibiting signs or symptoms of a GHB overdose needs emergency medical treatment and should never be left to “sleep off” the effects of the drug.

Unlike a heroin overdose, which can be reversed by administering a drug called naloxone, there is no reversal agent for a GHB overdose, but supportive care and monitoring may prevent death.

Supplemental oxygen is often needed and some individuals require mechanical ventilation. If a person’s heart rate is too slow, they may also need IV drugs to prevent their heart from stopping. Intravenous fluids can boost low blood pressure.

Because GHB doesn’t stay in the body very long, the effects of a GHB overdose usually wear off quickly. Most people wake up spontaneously and are discharged as soon as their symptoms resolve.

While most people recover completely within three to six hours, a GHB overdose can be a serious wake-up call to the dangers of the drug.

Unfortunately, quitting GHB is not always easy. Regular, chronic use of GHB can lead to addiction and physical dependence on the drug. If you or someone you love is having trouble quitting GHB, learn how GHB treatment works and how rehab can help.

Author
Amy Keller, RN, BSN
Content Writer, DrugRehab.com
As a former journalist and a registered nurse, Amy draws on her clinical experience, compassion and storytelling skills to provide insight into the disease of addiction and treatment options. Amy has completed the American Psychiatric Nurses Association’s course on Effective Treatments for Opioid Use Disorder and continuing education on Screening, Brief Intervention and Referral to Treatment (SBIRT). Amy is an advocate for patient- and family-centered care. She previously participated in Moffitt Cancer Center’s patient and family advisory program and was a speaker at the Institute of Patient-and Family-Centered Care’s 2015 national conference.
@DrugRehabAmy
editor
Kim Borwick, MA
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.